DEAR DR. ROACH: I have a dilemma. I suffered an aortic dissection nine months ago and was put on labetalol. I have bounced back well, and at age 84 take care of my house and husband, cook for three adults and am generally healthy. I developed an allergy to labetalol so I started taking metoprolol and am allergic to that also. My heart doctor does not want me to stop. He insists I take a beta blocker. My dermatologist has me on my third course of prednisone. If the allergic rash returns, my choices are live with it or go on an immune system suppressant (CellCept). I am very sensitive to drugs, and have reacted to multiple medications. Half an adult dose usually works for me. At my age and with my sensitivity I do not want to use CellCept. Do I have any other options? — J.O.
ANSWER: An aortic dissection is a very serious tear in the lining of the aorta, the largest blood vessel in the body. A beta blocker is the best way we have of preventing a recurrence, so I understand the desire for treatment. However, taking a medication you are allergic to is also very dangerous.
Allergies to beta blockers are quite unusual, but not unheard of. Some beta blockers are similar to propranolol chemically, and thus likely to elicit an allergic reaction as well, but others, especially carvedilol, are quite unrelated chemically and much less likely to cause an allergic reaction. Allergy specialists often recommend going 30 days between stopping the drug you are allergic to and the one to replace it with.
The calcium channel blocker verapamil has many characteristics of a beta blocker and might be useful to bridge you from the current treatment to another.
An allergist would be the expert who could provide you with personalized information.
Mycophenolate (CellCept) suppresses the immune system and increases risk for bacterial and viral illnesses. It’s not a drug to be used lightly.
DEAR DR. ROACH: Can you explain why being born between 1945 and 1965 is a risk factor for hepatitis C virus infection? I’ve seen this mentioned repeatedly in ads for hepatitis medications, and I’ve noticed that my health insurance covers one-time screenings for adults born between these dates. I’m wondering if this birth-window-related risk factor is due to past immunization practices for school children and military recruits. Was there a time when needles were reused and, perhaps, insufficiently sterilized during group immunization events, allowing transmission of the virus from one vaccination recipient to another? — M.R.
ANSWER: In Egypt, treatment for schistosomiasis from the 1950s to the 1980s involved needles that were repeatedly reused, leading to extremely high rates (10%) of hepatitis C, a viral disease easily spread by blood, in that country.
Needles were not reused for vaccination in the U.S. or Canada during that time, but people born during that time period are at high risk for hepatitis C; 81% of Americans with hepatitis C were born in that period. Hepatitis C virus wasn’t identified until 1989, so this may be due to inability to test the blood supply during that time, or possibly due to inadequate sterilization. Finally, injection drug use — even if only tried once — can lead to hepatitis C. That’s why the Centers for Disease Control and Prevention recommends routine testing in those born between 1945 and 1965. The Canadian Association for the Study of the Liver recommends screening for those born between 1945 and 1975.
Hepatitis C is curable now in the vast majority of people, but many people don’t know they have it. People born during that time period or with other risk factors should be tested.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
© 2020 North America Syndicate Inc.
All Rights Reserved